Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 5, NWS Great Falls, MT

January 14, 2008

NWS Great Falls, MT issued this high wind warning at Jan 14, 2008, 2:55 PM MST. It took effect at Jan 14, 2008, 11:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 2:55 PM MST (21:55 UTC)
In effect from
Jan 14, 2008, 11:00 PM MST
Expired
Jan 15, 2008, 8:00 AM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 142155
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MST MON JAN 14 2008

MTZ012-013-045-050-150500-
/O.NEW.KTFX.HW.W.0005.080115T0600Z-080115T1500Z/
CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHESTER...
STANFORD
255 PM MST MON JAN 14 2008

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST TUESDAY. 

SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN OVER THE PLAINS OF
CENTRAL MONTANA THROUGH THE EVENING. BY LATE EVENING SUSTAINED
SPEEDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THE
STRONG WINDS WILL CONTINUE THROUGH THE NIGHT AND INTO MID MORNING
ON TUESDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
3 follow-up statements
000 
WWUS75 KTFX 150434
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
934 PM MST MON JAN 14 2008

MTZ012-013-045-050-151230-
/O.CON.KTFX.HW.W.0005.080115T0600Z-080115T1500Z/
CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHESTER...
STANFORD
934 PM MST MON JAN 14 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY. 

SOUTHWEST WINDS WILL INCREASE ACROSS THE PLAINS OF CENTRAL MONTANA
OVERNIGHT. BY LATE TONIGHT SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS
TO 60 MPH ARE EXPECTED. THE STRONG WINDS WILL CONTINUE THROUGH MID
MORNING ON TUESDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 151207
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MST TUE JAN 15 2008

MTZ012-013-045-050-151500-
/O.CON.KTFX.HW.W.0005.000000T0000Z-080115T1500Z/
CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHESTER...
STANFORD
507 AM MST TUE JAN 15 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

SOUTHWEST WINDS WILL INCREASE ACROSS THE PLAINS OF CENTRAL
MONTANA THIS MORNING...WITH SUSTAINED SPEEDS OF 25 TO 40 MPH WITH
GUSTS TO 60 MPH ARE EXPECTED. THE STRONG WINDS WILL DECREASE AND
BECOME MORE NORTHERLY LATER THIS MORNING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 151451
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
751 AM MST TUE JAN 15 2008

MTZ012-013-045-050-151600-
/O.EXP.KTFX.HW.W.0005.000000T0000Z-080115T1500Z/
CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-
INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHESTER...
STANFORD
751 AM MST TUE JAN 15 2008

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. 

WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND THE FRONT AND...WHILE
STILL STRONG AND GUSTY...HAVE DECREASED BELOW HIGH WIND WARNING
CRITERIA SPEEDS. THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO
EXPIRE AT 8 AM MST. A SNOW AND BLOWING SNOW ADVISORY REMAINS IN
EFFECT UNTIL 5 PM THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 14, 2:47 PM MST, 8 minutes earlier.

Area forecast discussion, Jan 14, 2:47 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MST MON JAN 14 2008

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...A VIGOROUS SHORTWAVE TROUGH...CURRENTLY
DROPPING SE ALONG THE BC COAST WILL CONTINUE SOUTHEAST INTO THE
NORTHERN ROCKIES AND ACROSS THE STATE ON TUESDAY...BRINING A
SIGNIFICANT PATTERN CHANGE TO THE REGION. FIST IMPACT WILL BE STRONG
WINDS...WHICH HAVE ALREADY DEVELOPED ALONG THE ROCKY MTN FRONT AND
WILL BE SPREADING EAST ONTO THE PLAINS TONIGHT AS THE UPPER LEVEL
SYSTEM NEARS THE REGION. MOISTURE WILL INCREASE AS THE SYSTEM NEARS
AND TEMPS ALOFT COOL OVERNIGHT WITH SNOW INCREASING OVER AREAS
ALONG THE CONTINENTAL DIVIDE OVERNIGHT...HOWEVER DOWNSLOPE WINDS
WILL KEEP MOST OF THE PLAINS DRY THROUGH TONIGHT. MAIN ENERGY
ASSOCIATED WITH THE TROUGH WILL MOVE ACROSS THE REGION TUESDAY
MORNING WITH A COLD FRONT AT THE SURFACE DROPPING SOUTH THROUGH
NORTH CENTRAL MT...USHERING IN A MUCH COOLER AIRMASS. DYNAMICS
ASSOCIATED WITH THE UPPER LEVEL SYSTEM AND NW UPSLOPE FLOW BEHIND THE
FRONT WILL BRING A PERIOD OF SNOW TO MUCH OF NORTH CENTRAL MT TUESDAY
MORNING WITH LIGHT UPSLOPE SNOWS CONTINUING ON THE NORTH SLOPES OF
THE CENTRAL MT MTNS INTO TUESDAY EVENING. WINTER STORM WARNING FOR
THE ROCKY MTN FRONT AND ADJACENT PLAINS WILL REMAIN INTACT TO
HIGHLIGHT WIND THREAT TONIGHT AND SNOW/BLOWING SNOW POTENTIAL ON
TUESDAY. FARTHER EAST WINTER STORM WATCH WILL BE CONVERTED TO A HIGH
WIND WARNING TO HIGHLIGHT WINDS TONIGHT AND SNOW AND BLOWING SNOW
ADVISORY FOR THE REMAINDER OF NORTH-CENTRAL MT. SNOW AND WINDS WILL
DIMINISH TUESDAY NIGHT AS THE SYSTEM PULLS AWAY FROM THE REGION.
DRYING CONTINUES THROUGH WEDNESDAY AS A RIDGE OF HIGH PRESSURE MOVES
OVER THE REGION. TEMPERATURES WILL REMAIN MILD UNDER WINDY AND
CLOUDY CONDITIONS BEFORE THE FRONT MOVES THROUGH BRINGING COOLING
TUESDAY MORNING. THIS WILL MAKE TEMPERATURES TRICKY WITH TONIGHTS
LOW AND TOMORROWS HIGH LIKELY OCCURRING SIMULTANEOUSLY EARLY TUESDAY
MORNING WITH TEMPS COOLING THROUGH THE DAY. SOMEWHAT BELOW AVERAGE
TEMPERATURES WILL REMAIN OVER THE REGION TUESDAY NIGHT THROUGH
WEDNESDAY. HOENISCH

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...MEDIUM RANGE MODELS
CONTINUE TO PORTRAY THIS PERIOD AS UNSETTLED. A STRONG UPPER RIDGE
WILL REMAIN ANCHORED ALONG THE WEST COAST WITH STRONG NORTHWEST FLOW
ALOFT OVER THE COUNTY WARNING AREA. THIS WILL RESULT IN PERIODS OF
LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY..WITH THE HEAVIEST AMOUNTS
FALLING IN THE MOUNTAINS. A BRIEF RESPITE FROM THE SNOW OCCURS
FRIDAY AS A LITTLE DRIER AIR MOVES OVER THE AREA. A STRONGER UPPER
TROF WILL SLIDE OVER THE AREA LATE SATURDAY/SATURDAY NIGHT BRINGING
ANOTHER ROUND OF SCATTERED SNOW. TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE SEASONAL AVERAGES.

SUNDAY THROUGH MONDAY...MODELS START OUT IN FAIR AGREEMENT BEFORE
DIVERGING ON MONDAY. HOWEVER...RUN TO RUN INCONSISTENCIES FURTHER
DETRACT FROM FORECAST CONFIDENCE. LATEST RUN NOT AS COLD ON BOTH GFS
AND ECMWF. BOTH MODELS INDICATE AN ARCTIC FRONT PLUNGING SOUTH
ACROSS THE FORECAST AREA SUNDAY. DUE TO UNCERTAINTY AT THIS POINT I
WENT WITH MAINLY CHANCE POPS OF SNOW SPREADING ACROSS THE
AREA...BUT THE POTENTIAL IS THERE FOR MORE WIDESPREAD SNOW.
TEMPERATURES WILL STILL DROP DRAMATICALLY...AND COMBINED WITH
GUSTY NORTHERLY SURFACE WINDS BEHIND THE FRONT...BITTER COLD WIND
CHILLS CAN BE EXPECTED. EK

&&

.AVIATION...
UPDATED 1720Z.
AN UPPER LEVEL RIDGE OVER THE REGION TODAY WILL QUICKLY BE PUSHED
OUT AS A STRONG PACIFIC DISTURBANCE APPROACHES THE AREA. WINDS WILL
BECOME INCREASINGLY STRONG AND GUSTY THROUGH THE NEXT 24 HOURS.
CLOUDS WILL INCREASE THROUGH THE AFTERNOON WITH SNOW SPREADING FROM
WEST TO EAST AFTER 06Z. VFR CONDITIONS WILL PREVAIL THROUGH
06Z...THEN EXPECT PREVAILING MVFR AND LOCAL IFR CONDITIONS AS
CEILINGS LOWER AND VISIBILITY IS RESTRICTED BY SNOW AND BLOWING
SNOW. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  28   8  25 /  10  70  30  10
CTB  25  27   3  28 /  20 100  10  10
HLN  25  30   9  25 /  30  60  10  10
BZN  23  32   5  23 /  20  60  20  10
WEY  15  19  -6  11 /  30  70  30  10
DLN  23  26   1  18 /  30  30  10  10
HVR  28  29   2  26 /  20  80  20  10
LWT  29  30   7  24 /  20  80  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST TUESDAY
FOR MTZ012-013-045-050.

SNOW AND BLOWING SNOW ADVISORY FROM 8 AM TO 5 PM MST TUESDAY FOR
MTZ011>014-045-047-050-051-054.

WINTER STORM WARNING UNTIL 2 PM MST TUESDAY FOR MTZ009-010-044-
046-048-049.

&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL/EK
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 14, 5:30 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MST MON JAN 14 2008

MTZ009-010-044-046-048-049-151230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
530 AM MST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 11 AM MST FOR
THE ROCKY MOUNTAIN FRONT AND PORTIONS OF NORTH CENTRAL MONTANA.
HIGH WINDS WILL DEVELOP THIS MORNING...WHILE SNOW AND BLOWING SNOW
WILL DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN
FRONT AND PORTIONS OF NORTH CENTRAL MONTANA UNTIL 2 PM MST TUESDAY.
HIGH WINDS...SNOW...AND BLOWING SNOW WILL BE LIKELY THROUGH EARLY
AFTERNOON TUESDAY.

EXPECT MORE WINTER LIKE TEMPERATURES THROUGH THE REMAINDER OF THE
WEEK...WITH WIND CHILL READINGS BELOW ZERO AT TIMES.

THERE IS THE POTENTIAL FOR AN ARCTIC COLD FRONT TO MOVE INTO
MONTANA NEXT SUNDAY OR MONDAY...POSSIBLY BRINGING IN THE COLDEST
TEMPERATURES OF THE SEASON. VERY COLD TEMPERATURES...ALONG WITH
AREAS OF SNOW...MAY ALSO OCCUR IN ASSOCIATION WITH THE FRONT NEXT
WEEKEND. CONTINUE TO MONITOR THE LATEST FORECASTS ON THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-045-047-050-051-054-151230-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
530 AM MST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT BEGINNING THIS EVENING FOR PORTIONS
OF CENTRAL AND NORTH CENTRAL MONTANA. HIGH WINDS MAY DEVELOP THIS
EVENING...WHILE SNOW AND BLOWING SNOW WILL DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WATCH REMAINS IN EFFECT FOR PORTIONS OF CENTRAL
AND NORTH CENTRAL MONTANA UNTIL TUESDAY EVENING. HIGH
WINDS...SNOW...AND BLOWING SNOW WILL BE POSSIBLE THROUGH TUESDAY EVENING.

EXPECT MORE WINTER LIKE TEMPERATURES THROUGH THE REMAINDER OF THE
WEEK...WITH WIND CHILL READINGS BELOW ZERO AT TIMES.

THERE IS THE POTENTIAL FOR AN ARCTIC COLD FRONT TO MOVE INTO
MONTANA NEXT SUNDAY OR MONDAY...POSSIBLY BRINGING IN THE COLDEST
TEMPERATURES OF THE SEASON. VERY COLD TEMPERATURES...ALONG WITH
AREAS OF SNOW...MAY ALSO OCCUR IN ASSOCIATION WITH THE FRONT NEXT
WEEKEND. CONTINUE TO MONITOR THE LATEST FORECASTS ON THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-151230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
530 AM MST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE POTENTIAL FOR AN ARCTIC COLD FRONT TO MOVE INTO
MONTANA NEXT SUNDAY OR MONDAY...POSSIBLY BRINGING IN THE COLDEST
TEMPERATURES OF THE SEASON. VERY COLD TEMPERATURES...ALONG WITH
AREAS OF SNOW...MAY ALSO OCCUR IN ASSOCIATION WITH THE FRONT NEXT
WEEKEND. CONTINUE TO MONITOR THE LATEST FORECASTS ON THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:06 AM MSTWinter Storm WatchTFX10 hr
Jan 14, 5:06 AM MSTWinter Storm WarningTFX33 hr
Jan 14, 3:01 PM MSTSnow and Blowing Snow AdvisoryTFX26 hr

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.